Alert archive / Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Blacksburg, VA

July 30, 2019Smyth County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 30, 2019, 5:20 PM EDT for Smyth County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2019, 5:20 PM EDT (21:20 UTC)
Expired
Jul 30, 2019, 8:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WGUS51 KRNK 302120
FFWRNK
VAC173-310015-
/O.NEW.KRNK.FF.W.0031.190730T2120Z-190731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
520 PM EDT Tue Jul 30 2019

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Central Smyth County in southwestern Virginia...

* Until 815 PM EDT

* At 519 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Marion...
  Chilhowie...
  Sugar Grove...
  Mount Rogers National Recreation Area...
  and Adwolf.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3692 8142 3675 8137 3671 8147 3670 8155
      3669 8153 3665 8163 3678 8170 3682 8173

$$

RS
1 follow-up statement
616 
WGUS71 KRNK 310010
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
810 PM EDT Tue Jul 30 2019

VAC173-310020-
/O.EXP.KRNK.FF.W.0031.000000T0000Z-190731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-
810 PM EDT Tue Jul 30 2019

...THE FLASH FLOOD WARNING FOR 
CENTRAL SMYTH COUNTY WILL EXPIRE AT 815 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3692 8142 3675 8137 3671 8147 3670 8155
      3669 8153 3665 8163 3678 8170 3682 8173

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:28 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 30, 3:28 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
328 PM EDT Tue Jul 30 2019

.SYNOPSIS...
A slow moving cold front will move into the Appalachians and central
mid Atlantic region tonight, then linger across the area for the
next several days. This will keep showers and thunderstorms in
the forecast through the end of the workweek and into the
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 325 PM EDT Tuesday...

Scattered thunderstorms have developed early this afternoon
ahead of the slowly approaching cold front. Not a lot of dynamic
support for widespread organized convection, but outflow boundary
interaction and a moderately unstable boundary layer may help
some storms with strong gusty winds to pulse up from time to
time west of the Blue Ridge. Locally heavy rainfall is also
possible with the stronger storms and some localized hydro
issues are possible in the west.

Expect the storms to continue into this evening with a typical
diurnal trend, though forcing associated with the front will
help precipitation linger deeper into the evening and anticipate
that some showers will be around through the overnight,
especially west of the Blue Ridge. There should be some patchy
fog around especially west of the Blue Ridge tonight but
lingering cloudiness should help limit cooling and prevent the
fog from becoming more widespread.

With the frontal boundary over the region tomorrow expect
another round of showers/thunder aided by short wave energy
along the boundary. Higher precipitable water values will also
support some torrential downpours but dynamics are still
lacking for organized convection so the severe/hydro threat will
remain localized.

Temperatures tonight will remain mild with readings in the 60s.
Highs tomorrow will be just a touch cooler with readings near 90
east of the Blue Ridge, lower generally 80s to the west.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM EDT Tuesday...

An upper-level trough positioned near or just west of the
Blacksburg forecast area will make little eastward progress
during this period. A surface cool front will stall in the
southern/eastern part of the CWA or just south of the CWA. It
will eventually dissipate across the NC/TN vicinity by the end
of the week as upper flow aloft becomes increasingly weak and
diffuse. Late in the week, some enhancement to subtropical
moisture (PWATs between 1.5-1.75") associated with low-level
southeast trajectories around a Bermuda ridge and perhaps even
some moisture from a weak tropical system off/along the
southeast U.S. coast (e.g., invest 95L?) could enhance the
rainfall across the region, and increase the threat for hydro
related issues.

Considerable cloud cover, along with scattered to numerous
showers and thunderstorms that will tend to follow typical
diurnal convective frequency and strength trends are quite
likely. Given increasing amounts of tropical moisture through
the week and weak troughing aloft, scattered showers and
isolated thunderstorms may continue even during the
overnight/early morning hours, especially later in the weak. The
GFS and ECMWF remain at odds with respect to amounts and
placement of the heaviest rainfall as well as from run-to-run.
However, the ECMWF consensus has been that the heaviest rainfall
will be east of the Blue Ridge and later in the period, while
the GFS implies the heaviest rainfall will be closer to the
spine of the Appalachians and earlier in the period. The ECMWF
has been more consistent from run-to-run and seems more in line
with the expected placement of the trough, stalled front, and
any tropical moisture plume. Have kept pops mostly in the 50-60%
range through the period, which can be refined to higher or
lower values as needed as we draw closer to the period in
question.

Any area(s) that see repeated periods of rain could see some
short- fused hydro issues, in particular on Thursday into Friday
when PWATs start to rise. While the large-scale pattern remains
relatively stagnant, individual storms should be moving along
and unfavorable antecedent conditions (high FFG) don't presently
support a significant flood threat at this point. Will have to
re-evaluate the hydro situation moving with time as the FFG
values are likely to lower a bit each day as accumulated
rainfall totals mount up over the next few days. Will continue
to highlight this threat via the HWO and the hwo for now.

With respect to the severe threat, feel like today is honestly
the best threat for such as heating and instability will be
inhibited from abundant cloud cover and precipitation throughout
most of the period. SPC has just advertised general thunder for
the most part the next few days.

The cloud cover, tropical moisture, and precipitation will keep
overnight minimum temperatures well above normal in the muggy
mid 60s mountains to lower and even a few mid 70s Piedmont. By
the same token, daytime temperatures will be held down for the
same reasons. Highs will be mostly mid 70s mountains to lower
and mid 80s Piedmont. Of course, any brief periods of sunshine
could boost a few spots across the Piedmont to near 90F at least
briefly.

/Confidence in Forecast Parameters/
Temperatures - High,
Precipitation Probabilities - Moderate to High,
Winds - High,
Thunderstorm Threat - Moderate.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...

Little to no change in the overall synoptic pattern across the
U.S. is expected during the longer range periods. A massive
hot upper ridge will dominate the western U.S. with general and
broad troughing in the east. A weak frontal boundary separating
true tropical air from semi-tropical air will likely linger
through the weekend and into early next week across the TN
Valley and into the Carolinas. The flow aloft will be northwest
and a series of weak disturbances will likely traverse the flow
and enhance convection from time-to-time. Given the warm, moist,
atmosphere remaining in place across the region, development of
showers and a few thunderstorms will be easy to come by. As the
upper trough axis drifts a bit further east next week, the
coverage of convection should decrease a bit, but remain in the
chance to high chance category as literally no change in the air
mass or overall synoptic pattern is expected.

The main concern going into the weekend and early next week will
be the growing threat for heavy rain and localized flooding.
With tropical moisture or at least semi-tropical moisture in
place and weak steering currents, thunderstorms/showers will be
efficient rain producers and areas that see repeated rainfall
day-after-day or where thunderstorms persist over a short period
of time, could trigger localized flooding.

Little change in temperature is expected during the period as
well with low temperatures in the 60s west to the 70s east with
high temperatures held mainly into the 70s mountains and 80s
Piedmont. Humidity levels will be high, so it will basically
feel pretty muggy.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 240 PM EDT Tuesday...

Scattered thunderstorms have developed early this afternoon
ahead of the slowly approaching cold front. Expect a diurnal
trend to convection, though forcing associated with the front
will help precipitation linger longer into the evening and
anticipate that some isolated showers will be around through
the overnight, especially west of the Blue Ridge. Some of the
rainfall will also be heavy and reduce flight categories to
MVFR/IFR. To cover the situation will employ liberal use of
VCTS, with an early tempo for sites west of the Ridge where
radar trends indicate more certainty, and amend as necessary.
Also expect some patchy MVFR fog overnight especially where
precipitation falls directly on an airfield but expect cloud
cover will limit cooling and prevent widespread IFR/LIFR.
Convection will fire once again on Wednesday with VCTS for the
latter portion of the TAF period.

Winds near thunderstorms will be variable and gusty. Winds
outside of storms will generally be light.

.Extended Aviation Discussion...

A cold front will remain stalled over the area through the end
of the week. Scattered to numerous showers and thunderstorms
with periods of sub-VFR ceilings can be expected through
Saturday. This pattern will also result in an increase in MVFR
or lower clouds and MVFR fog due to moist low levels.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...AMS/MBS
Hazardous weather outlook, Jul 30, 2:40 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
240 PM EDT Tue Jul 30 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-311100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
240 PM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Some minor flooding may be possible Thursday into Sunday as a
frontal system stalls near the area resulting in several rounds of
showers and thunderstorms and potentially repeated rainfall in some
locations. Otherwise, the probability for widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Jul 30, 1:09 PM EDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
109 PM EDT Tue Jul 30 2019

WVZ507-508-301815-
Western Greenbrier-Eastern Greenbrier-
109 PM EDT Tue Jul 30 2019

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER COUNTY...
Until 215 PM EDT.

At 108 PM EDT, a cluster of strong thunderstorms extended from
Quinwood to Rainelle and was moving east at 20 mph.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Rainelle...
Rupert...
and Quinwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3819 8036 3811 8036 3805 8026 3804 8016
      3806 8011 3806 8007 3771 8028 3792 8079
      3793 8079 3808 8073 3808 8071 3822 8050
TIME...MOT...LOC 1708Z 271DEG 18KT 3805 8061

RAB
Special weather statement, Jul 30, 2:38 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT Tue Jul 30 2019

WVZ042>044-301900-
Mercer-Summers-Monroe-
238 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT THE NORTHEAST CORNER OF MONROE,
SOUTHEAST CORNER OF SUMMERS AND SOUTHWESTERN SUMMERS COUNTIES...

Until 300 PM EDT.

At 236 PM EDT, a strong thunderstorm was located over Lick Creek,
moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Red Sulphur Spring...
Indian Mills...
Bozoo...
and Lick Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3749 8068 3742 8083 3743 8084 3742 8085
      3743 8086 3740 8087 3739 8090 3744 8097
      3758 8080
TIME...MOT...LOC 1836Z 230DEG 12KT 3745 8088

RS
Special weather statement, Jul 30, 2:56 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
256 PM EDT Tue Jul 30 2019

WVZ043-302000-
Summers-
256 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUMMERS COUNTY...

Until 400 PM EDT.

At 254 PM EDT, a strong thunderstorm was located over Talcott, moving
northeast at 10 mph.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Talcott...
Glenray...
Buck...
and Bluestone Dam.

LAT...LON 3775 8066 3771 8066 3767 8069 3758 8085
      3764 8091 3778 8069
TIME...MOT...LOC 1854Z 237DEG 7KT 3767 8078

RS
Special weather statement, Jul 30, 4:18 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT Tue Jul 30 2019

VAZ023-302045-
Botetourt-
418 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOTETOURT COUNTY...

Until 445 PM EDT.

At 417 PM EDT, a strong thunderstorm was located over Oriskany,
moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oriskany...
Eagle Rock...
Glen Wilton...
and Gala.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3777 7982 3758 7970 3755 7997 3757 7999
      3764 8003 3768 7996 3770 7994 3770 7992
      3774 7989
TIME...MOT...LOC 2017Z 252DEG 10KT 3761 7994

RS
Special weather statement, Jul 30, 4:20 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Tue Jul 30 2019

NCZ001-VAZ015-302045-
Ashe-Grayson-
420 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ASHE AND
EXTREME SOUTHWESTERN GRAYSON COUNTIES...

Until 445 PM EDT.

At 419 PM EDT, a strong thunderstorm was located near Mountain City,
moving northeast at 10 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lansing...
Whitetop...
Nella...
Flatwood...
and Shatley Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3646 8171 3647 8170 3653 8171 3656 8169
      3657 8169 3657 8168 3659 8168 3660 8167
      3661 8165 3662 8162 3665 8159 3665 8158
      3650 8149 3642 8172
TIME...MOT...LOC 2019Z 223DEG 8KT 3649 8172

RS
Special weather statement, Jul 30, 4:57 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
457 PM EDT Tue Jul 30 2019

VAZ009-302130-
Smyth-
457 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SMYTH COUNTY...

Until 530 PM EDT.

At 456 PM EDT, a strong thunderstorm was located near Adwolf, moving
east at 10 mph.

Winds in excess of 40 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding.

Locations impacted include...
Marion...
Chilhowie...
Sugar Grove...
Adwolf...
and Thomas Bridge.

Do not drive your vehicle through flooded roadways.

LAT...LON 3688 8153 3672 8145 3670 8154 3669 8153
      3668 8153 3666 8155 3666 8157 3665 8158
      3664 8162 3679 8170 3682 8173
TIME...MOT...LOC 2056Z 255DEG 10KT 3676 8164

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:57 AM EDTSpecial Weather StatementRNKTazewell63 min
Jul 30, 12:12 PM EDTSpecial Weather StatementRNKGrayson63 min
Jul 30, 1:08 PM EDTSpecial Weather StatementRNKBland, Tazewell52 min
Jul 30, 2:48 PM EDTAreal Flood AdvisoryRNKTazewell3 hr
Jul 30, 3:59 PM EDTSevere Thunderstorm WarningRNKPulaski, Wythe47 min
Jul 30, 4:18 PM EDTSpecial Weather StatementRNKBotetourt27 min
Jul 30, 4:57 PM EDTSpecial Weather StatementRNKSmyth33 min

Nearby

Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.